MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS
Model Number A5-025
Medical Device Problem Code Device Markings/Labelling Problem (2911)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device not explanted.
 
Event or Problem Description
On (b)(6) 2019, a carbomedics standard aortic was intended to be implanted in a patient.Upon inspection of the device after the opening of the box, it was identified that the size on the label tag of the device (i.E.23) did not match with the size on the box (i.E.A5-025).Since the serial number of the tag matched the one on the valve box, the surgeon decided to implant the device in the patient assuming that it is a size 25.Despite the labeling discrepancy, no other perceived issues with the device are reported.The procedure was successfully completed using this valve.The patient was not adversely impacted by this event.
 
Additional Manufacturer Narrative
The manufacturer completed a full analysis of the manufacturing and quality records to further investigate the reported complaint.The results confirmed that the device size is indeed a 25, as correctly reported in the external and internal packaging, except for the id-tag string, that reports 23.This was the only discrepancy detected, and the device otherwise satisfied all material, visual and performance standards required at the time of manufacture and release.As a result of the investigation performed, the root cause has been identified in a human error, during the preparation of id-tag as the data were manually inserted resulting in the wrong size addition.During the following manufacturing step, the error was not intercepted.Based on the investigation performed, the root cause is therefore identified in a manufacturing deficiency.It should be noted that the ifu states that: "verify that all carton and container labels match with respect to valve catalog number, size, and serial number.In the event of any non-matching information, do not use the valve." as reported from the field, the surgeon noted the labeling error but it was decided anyway to implant the device in the patient assuming that the valve was a 25.Therefore, the decision to implant the device in the patient was performed off-label.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vercelli
MDR Report Key9517053
Report Number3005687633-2019-00274
Device Sequence Number3461711
Product Code LWQ
UDI-Device Identifier08022057012630
UDI-Public(01)08022057012630(240)A5-025(17)230916
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2023
Device Model NumberA5-025
Device Catalogue NumberA5-025
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/26/2019
Supplement Date Received by Manufacturer01/08/2020
Initial Report FDA Received Date12/24/2019
Supplement Report FDA Received Date02/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age44 YR
Patient Weight75